Police respond to multiple suspected overdoses in Chesterfield

Chesterfield police respond to 6 suspected overdoses in 24 hours

CHESTERFIELD, VA (WWBT) - Chesterfield police were kept on their toes this weekend, responding to multiple suspected overdoses.

Police say the calls occurred between Friday and Saturday afternoon, adding that this rash of overdose activity in such a short period of time could spell out stronger drugs changing hands.

“We do tend to see more overdoses when there’s a new, more potent heroin in the area," said Dr. Allen Yee, Chesterfield County’s Operational Medical Director.

Dr. Yee spoke of the signs of overdosing, saying that people generally “get drowsy, breathing slows down and their pupils get small.”

He says that if you see someone overdosing, the fist step should be to call 911, but to also turn the person on their side to avoid them choking on their tongues.

Dr. Yee says that there is a small time-window for recovery, but if you happen to have Narcan, use it. It should undo the effects of the overdose.

“It reverses the heroin enough so that they breathe, and allows [time for] first-responders to get on scene,” Dr. Yee said.

Despite this rash of suspected overdoses, the doctor says more people are seeking help. Coupled with a heightened awareness to the dangers of opioids, these are some of the factors leading to a small victory in the fight against the drugs.

“The localities are seeing a rise in overdoses in the past several years. I think in Virginia, we’re starting to see it level off. Across the nation, you’re starting to see opioid deaths start to drop,” he said.

Chesterfield police have not yet released anymore information on the drug tied to these cases.

Copyright 2019 WWBT. All rights reserved.